Saskatoon paramedics responded to a record number of overdose calls requiring the use of Narcan in the past week, Medavie Health Services West reported on Tuesday.
Medavie spokesperson Troy Davies said paramedics were called to 88 overdoses between April 27 and May 4.
Narcan, a brand of the medication naloxone, was used in 20 cases.
“It was alarming to us and definitely was very startling to see,” Davies told Global News.
“We hope that … these numbers will come down next week, but needless to say, I don’t think that’s going to happen.”
In a typical week, paramedics average 40 to 45 overdose calls in Saskatoon and the surrounding area.
Recent overdoses are connected to a variety of street drugs, Davies said, including heroin, crystal meth and fentanyl.
There aren’t any signs indicating the spike stems from a bad batch of drugs, he said. People across the city between the ages of 17 and 60 have been affected.
Other overdoses were from alcohol, cannabis or a combination of the two.
“That might have a little bit to do with the COVID pandemic that we’re dealing with. We are seeing some depression and some mental health issues,” he said.
“A lot of it has to do with … maybe being restricted, maybe feeling isolated. You know, watching the news every day is not pleasant.”
On April 28, Medavie said paramedics administered Narcan to nine people over a three-day period who were unconscious and in respiratory distress.
Between April 20 and 27, paramedics responded to 53 overdoses.
Numbers continue to climb in Regina
Overdoses in the capital have been on the rise since the beginning of the year.
Since Jan. 1, there have been at least 233 overdoses and 11 deaths.
“Since some overdoses don’t involve calls for EMS or other emergency services like police, the actual number of events in our community is higher,” the Regina Police Service (RPS) said in a news release.
Police have administered Narcan 24 times.
The RPS is reminding people that overdoses are a medical emergency — not a criminal matter.
People who suspect someone is overdosing are urged to call 911. Symptoms include slow or no breathing, gurgling, gasping or snoring, clammy or cool skin, and blue lips or nails.
The Good Samaritan Drug Overdose Act protects anyone who is experiencing an overdose and anyone who is present when someone is experiencing an overdose from some legal repercussions. More information can be found here.
Free naloxone kits are also available. More information is available here.
— With files from Global News’ Mickey Djuric